Nebraska, 2021Drought in Nebraska, February 1 to 28, 2021
February 1 to 28, 2021 · NWS GLD · 3 events in 3 counties and zones
The D3 Extreme Drought status remained unchanged for extreme Southwest Nebraska from January. 25-1.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The D3 Extreme Drought status remained unchanged for extreme Southwest Nebraska from January. Precipitation amounts ranged from 0.25-1. This was near normal. Normal precipitation amounts range from 0.25-1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, Jan 31, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1041 PM MST Sun Jan 31 2021
.UPDATE...
Issued at 455 PM MST Sun Jan 31 2021
Updated forecast to include a mention of fog for late tonight to
around sunrise Monday morning for the northeast part of the
forecast area. Confidence is low this will occur due to dew points
falling through the night as temperatures cool. If any fog does
form, it will likely only be enough to cause a slight reduction
in visibility.
&&
.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1145 AM MST Sun Jan 31 2021
Overview: A relatively static synoptic pattern /omega block/..
characterized by an amplifying ridge over the Central US and
troughing aloft along the Pacific/Atlantic coasts.. will prevail
throughout the short term period.
Dry conditions, benign weather, and a warming trend are expected
through Tuesday -- as an upper level ridge amplifies over the
Rockies and expands eastward atop the High Plains. Lingering
snowpack will be the primary complicating factor with regard to
high/low temperatures in this period.. mainly north and east of
Goodland where (1) snow accumulations were greater, (2) pervasive
cloud cover /fog/ persisted for several days thereafter, and (3)
temperatures have remained at or below freezing.. until today.
Expect highs ranging from 40-50F this afternoon, with temps
increasing by several degrees on Monday.. and several more
degrees on Tuesday, coldest E-NE and warmest W-SW.
With mostly clear skies and light/variable (or calm) winds
tonight, an increased potential for early morning fog will exist
where robust snowpack persists (northeast of Goodland) -- with the
relative best chance along and east of a line from Trenton-
Oberlin-Hill City. Similar conditions are possible Mon night and
Tue night (as long as snow cover persists) -- though periods of
upper level cloud cover may be a complicating factor.
.LONG TERM...(Wednesday through Sunday)
Issued at 208 PM MST Sun Jan 31 2021
Temperatures peak on Wednesday when the region remains under an
upper ridge. Through the day, southwesterly flow develops over the
High Plains as the ridge progresses east and is flattened by and
incoming disturbance.
A more active pattern is forecast for the rest of the period, with
guidance changing once again and confidence not being any better
than previous days. The consensus currently shows that an upper
trough will advance from the Rockies to the Plains Wednesday night,
with a cold front moving across the region by Thursday morning. The
disturbance sweeps through the area, generating precipitation
chances Wednesday night into Thursday and tapering off Thursday
night. Main precipitation type looks to be snow, but a switchover to
rain could happen during the daytime hours as temperatures warm.
Dry weather briefly returns on Friday as northwest flow develops on
the backside of the trough. Meanwhile, a shortwave and second cold
front come south from Canada, bringing a blast of cold air and
additional chances for snow Friday night through Saturday. Snow
chances decrease Saturday night as the wave drifts eastward. Surface
high pressure moves in on Sunday behind the front, with dry and
chilly conditions forecast. As alluded to above, much uncertainty
remains, so stay tuned for updates.
A cooling trend is expected during this timeframe, with highs
falling from the 50s and low 60s on Wednesday to the 20s for
Saturday and Sunday. Low temperatures follow suit, dropping from the
20s Wednesday night to the single digits above zero Saturday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1040 PM MST Sun Jan 31 2021
VFR conditions forecast for the TAFs. Main focus is the light
winds turning from the southwest to the south through the TAF. Low
confidence of any fog occurring at KMCK through 13z due to low dew
points being brought in. If any fog does occur it will not lower
conditions below VFR.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jan 31, 1:08 PM CST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1208 PM MST Sun Jan 31 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1208 PM MST Sun Jan 31 2021 /108 PM CST Sun Jan 31 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Fog may develop shortly before sunrise Monday morning, mainly along
and east of a line from Trenton to Oberlin to Hill City.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
Pleasant conditions will give way to increasingly unsettled weather
late this week into next weekend. Several fast-paced storm systems
will impact the region, mainly late Wednesday night into Thursday and
Friday night into Saturday. Surges of colder air will accompany each
system, along with a potential for wintry precipitation. Continue to
monitor your favorite media outlet for additional details as the
week progresses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Vincent
Drought, Hitchcock
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.50-1 across the county. This was near normal for the month. Normal precipitation amounts range from 0.25-1. Key Impacts: drought.
Drought, Red Willow
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.25-1 across the county. This was near normal for the month. Normal precipitation amounts range from 0.50-1. Key Impacts: drought.
Drought, Dundy
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Dundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.50-1 across the county. This was near normal for the month. Normal precipitation amounts range from 0.25-1. Key Impacts: drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Ohio, February 1 to 17, 20217 deaths · 1 event
- Avalanche in Colorado, February 1, 20213 deaths · 4 injured · 1 event
- Winter Storm in Pennsylvania, February 1 to 2, 20211 death · 13 events
- Avalanche in New Hampshire, February 1, 20211 death · 1 event
- Winter Storm and Coastal Flood in Massachusetts, February 1 to 2, 2021$207,000 · 50 kt wind · 21 events
- Freezing Fog in North Dakota, February 1 to 3, 2021$385,000 · 5 events
- Winter Storm and Winter Weather in Vermont, February 1 to 2, 2021$120,000 · 16 events
- Winter Storm and High Wind in Virginia, February 1 to 2, 20211 injured · $110,000 · 56 kt wind · 2 events
- Drought in New Mexico, February 1 to 28, 202141 events
- Winter Storm in Pennsylvania, February 1 to 2, 202129 events
- Winter Weather in Kentucky, February 1 to 2, 202128 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 202125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946004, 946005, 946003.